can ascites lead to anemia? | allnurses

can ascites lead to anemia?

  1. 0 hello, my pt had low H&H and RBC with high RDW. Paracentesis was performed to relieve some of her ascites but all of the fluid was not removed. I was wondering if paracentesis can lead to anemia. I know that the blood can become diluted with retention of fluids, but could paracentesis lead to anemia because of the fluids that are removed from the peritoneal cavity? I was just double checking.

    Thanks, guys!
  2. Visit  stoodint RegNurse profile page

    About stoodint RegNurse

    Joined Feb '10; Posts: 47; Likes: 6.

    4 Comments so far...

  3. Visit  Pneumothorax profile page
    i dont know.. did you look at her TIBC & Ferritin levels? that may be a cause...
  4. Visit  Kiringat profile page
    I don't think so, I would think the anemia would be due to the underlying reason for the ascites, not the ascites or paracentesis.
  5. Visit  nurse simmy profile page
    I'm thinking maybe the ascites and the anemia are related to being malnourished. If the person doesn't have enough protein in the diet it can lead to ascites, and a lack of iron or vit B can lead to anemia. Since meat is a good source of these nutrients, if the person is unable to afford meat, or is not knowledgeable about plant based sources they could easily be malnourished.
  6. Visit  jadedjane profile page
    what about renal failure and liver disease? Renal failure -> retention of fluids (even in the abdominal cavity)....and...anemia because the kidneys aren't producing enough erythropoeitin.

    You can check the RBC indices to determine if anemia is chronic (which it usually is if a pt. has stage III or IV renal failure. If I remember correctly mildy abnormal to abnormal indices - and RDW - indicate that the anemia is a chronic issue. If there is no abnormality in the indices, but blood studies are low across the board there may be a bleed. I honestly can't recall if third spacing (ascites) would show up as hemodilution in a Hct, but I think it might...and T.proteins may also be low because they move into areas where the body cannot use them (instead of the serum).

    anywhoo.. a quick peek at your labs might point you in the right direction. Look at LFT's, renal studies (BUN / creatinine / eGFR) to "iron" out the cause of anemia - tee hee

    When fluids are removed there may be electrolyte imbalances

Visit Our Sponsors